Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Las Vegas, NV

July 25, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2019, 6:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 6:30 PM MST (01:30 UTC)
Expired
Jul 25, 2019, 9:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WGUS55 KVEF 260130
FFWVEF
AZC015-260430-
/O.NEW.KVEF.FF.W.0030.190726T0130Z-190726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
630 PM MST Thu Jul 25 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 930 PM MST.

* At 629 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots. Please report 
flooding to your local law enforcement agency when you can do so 
safely.

&&

LAT...LON 3536 11417 3517 11411 3505 11414 3509 11439
      3537 11438

$$

JS
2 follow-up statements
827 
WGUS75 KVEF 260308
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
808 PM MST Thu Jul 25 2019

AZC015-260430-
/O.CON.KVEF.FF.W.0030.000000T0000Z-190726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
808 PM MST Thu Jul 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 807 PM MST, Doppler radar indicated much of the heavy rain that 
prompted the flash flood warning has moved north. However, 
significant runoff is expected to remain through 900 PM. Flash 
flooding still remains a danger.

Some locations that will experience flooding include...
Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3536 11417 3517 11411 3505 11414 3509 11439
      3537 11438

$$

ASG
718 
WGUS75 KVEF 260424
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
924 PM MST Thu Jul 25 2019

AZC015-260434-
/O.EXP.KVEF.FF.W.0030.000000T0000Z-190726T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
924 PM MST Thu Jul 25 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 930 PM MST...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3536 11417 3517 11411 3505 11414 3509 11439
      3537 11438

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:13 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 25, 1:13 PM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
113 PM PDT Thu Jul 25 2019

.SYNOPSIS...Monsoonal moisture in place will fuel thunderstorm
chances today and tomorrow, with hotter and drier conditions for
the weekend. Expect heavy rain which could lead to flash flooding
with any thunderstorms that do develop. Monsoon flow resumes next
week.
&&

.SHORT TERM...Today and Tomorrow.

Very moist airmass in place across the southern half of the
region, with a daily record PWAT recorded on the 12Z sounding this
morning. The focus for more organized/long lived convection will
be three features. Two remnant MCVs; one hanging around Inyo
county, the other in the UT-NV-AZ tristate border region. These
are helping to stretch and elongate an inverted trough axis. This
axis has been a focus for shower and storms through the morning.
North of the axis lies better forcing for ascent, while south of
the axis lies the richest moisture.

As the trough axis lifts northward and brings the very moist air
with it, expect the highest threat for thunderstorms and flash
flooding to continue in portions of Inyo, Esmeralda, Nye, and
Lincoln counties. The flash flood watch for this area looks good.
Maximum rainfall rates yesterday reached 2 to 4 inches per hour,
so would expect something similar today with mature storms. Activity
may consolidate this evening into one or more MCS, and may
maintain well after sunset; adding a nighttime flooding risk.

Coverage should decrease tomorrow, but plenty of moisture will
still be available. Activity will depend highly on leftover debris
clouds, boundaries, MCVs from tonight.

.LONG TERM...Saturday through Next Week.
With the exit of the monsoon moisture and the shifting of the
ridge axis over the southwest, temperatures are expected to rise
Saturday through Monday. This has been pretty consistent in the
models for the last several days and of concern is the increasing
heat risk in places like the Colorado River Valley and Death
Valley where high temperatures well over 110 degrees look likely
and not much in the way of overnight relief (Min T over 90
degrees).

Also, long range model depictions continue to show a return to a
monsoon set up next week with the only disagreements being in
when this occurs. Did not deviate from NBM for now but similar
impacts will likely be possible again next week. This pattern
looks to last at least through the end of the week, if not later.
&&

.FIRE WEATHER...Monsoonal moisture will drive thunderstorm chances
through tomorrow. Heavy rain is likely with thunderstorms, but a
strike or two outside thunderstorm rain is possible. Drier and
hotter conditions are expected over the weekend before monsoon
moisture returns next week.
&&

.AVIATION...For McCarran...The primary concern will be showers and
storms developing in and around the valley this afternoon and
evening accompanied by gusty, erratic winds. The time period of
21z-00z looks to see the best chances to see effects from these
storms along with lowering cigs to 8k-10k feet. Based on the
current development and storm motion expected with this activity
south to southwest winds look to be the most likely direction of
origin for these winds which have been included as the prevailing
direction this afternoon and evening with varying speeds possible.
However, there does continue to be indication of a push of storm
outflow winds from the northwest after 04z this evening.
Confidence is low in this occuring so have not included in this
TAF package. Winds will lessen to 10 knots or less around midnight
and most likely favor whichever wind direction is left over from
the evening hours storm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and storms will continue to develop across much
of the area through tonight producing erratic, gusty winds and
localized, heavy downpours. Terminals in the Las Vegas Valley and
KBIH look to see the best chances of seeing storm activity between
21z-01z this evening and tempo groups have been included. Cigs
still look to only get down to 7k-10k feet with any precipitation
that moves over the terminals. Confidence is low in the direction
and speed of outflow winds at this time but have made best
estimates based on current conditions and forecast storm
development. Best coverage of activity overnight looks to shift
northward across the southern Great Basin before tapering off
early tomorrow morning.

&&

.SPOTTER INFORMATION STATEMENT...Monsoon moisture is resulting in
scattered thunderstorms today, with chances lingering into Friday.
Spotters are encouraged to report rainfall amounts as well as any
flooding or wind impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE...Steele
Long Term.........TB3
Aviation..........Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 25, 3:59 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PDT THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      2 W TWENTYNINE PALMS    34.14N 116.09W
07/25/2019                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER HAS REPORTED 6
            INCHES OF FLOWING WATER AND MUD ACROSS
            HIGHWAY 62 IN TWENTYNINE PALMS CA.

&&
Local storm report, Jul 25, 4:49 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM PDT THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.05W
07/25/2019                   SAN BERNARDINO     CA   PUBLIC

            MULTIPLE ROADS ALONG FORTYNINE PALMS WASH
            ARE CLOSED DUE FLASH FLOODING. ONE TO TWO
            FEET OF FAST FLOWING WATER IS FLOWING
            THROUGH THE WASH.

&&
Local storm report, Jul 25, 6:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
603 PM PDT THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLASH FLOOD      14 W RICE               34.09N 115.09W
07/25/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODING REPORTED BY CALIFORNIA
            HIGHWAY PATROL AT MILE MARKER 93 ON HIGHWAY
            62.

0504 PM     FLASH FLOOD      17 NW NEEDLES           35.03N 114.83W
07/25/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL HAS REPORTED
            ROADWAY FLOODING AT MILE MARKER 70 ON
            HIGHWAY 95. DEBRIS HAS BEEN SPREAD ACROSS
            THE ROADWAY.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:24 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 26, 12:24 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 26, 3:26 PM MSTSevere Thunderstorm WarningVEFMohave18 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.